Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 150, NWS Hastings, NE

July 26, 2020Thayer County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jul 26, 2020, 4:09 PM CDT for Thayer County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2020, 4:09 PM CDT (21:09 UTC)
Expired
Jul 26, 2020, 5:00 PM CDT
In force
51 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Thayer County, NE

The radar

The Grand Island radar (KUEX), 74 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:56 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 26, 2:56 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
256 PM CDT Sun Jul 26 2020

.SHORT TERM...(This evening through Monday)
Issued at 243 PM CDT Sun Jul 26 2020

A cold frontal boundary crossing through Nebraska today will provide
the focus for another round of showers and thunderstorms later this
afternoon through tonight...primarily across our southern zones with
the front expected to orient from our southeast Neb Counties to
our western KS counties by evening. There will be plenty of
instability around with ML CAPES 2500-3000 j/g along and south of
the front, but overall shear remains weak...up to 20-25kts. With
shear lacking, not looking for much of a severe threat, but cannot
rule out the potential for damaging winds.

Heavy rain/hydro...of bigger concern with storms tonight is the
heavy rain and flooding potential. As has been mentioned for several
shifts now, moisture availability is abundant with surface
dewpoints in the low/mid 70s, precipitable water values are around
2" which are three standard deviations above normal and in the upper
90th percentile. With weak flow aloft, storm motion will be slow
at the onset of storm development and training of efficient rain
producing storms is expected, which are likely to produce rainfall
rates of an inch per hour and higher rainfall rates are also
possible. A Flash Flood Watch remains in effect from this aftn
into Monday morning for north central Kansas and our southeast Neb
counties where the heaviest rain is expected to occur. The heavy
rainfall may cause areas of flash flooding and rapid rises in
rivers and streams from heavy rain runoff. The heaviest rain is
expected to impact to primarily impact portions of the Little
Blue, Republican and Solomon River basins.

Storms...convection has been ongoing across eastern Nebraska
today with some new development across western KS. Radar is
picking up on a few outflow boundaries and while the cold front
will be the main focus for storms...residual boundaries may
provide an additional storm focus. Storms are expected to increase
in coverage heading into this evening...continue through the
overnight hours and into the day on Monday. While the brunt of
the storms are expected to orient along/south of Highway 6, latest
high resolution models suggest the potential for new development
for elevated storms along/north of I80 after dark (along the
elevated frontal boundary). These storms will also be capable of
producing very heavy rainfall and would lead to multiple rounds of
storms/heavy rain as this next area of development moves
southeast and could contribute to additional potential
flooding/hydro issues.

On Monday there is still some model uncertainty on when convection
will depart our southern zones, with latest trends indicating storms
may linger thru the morning in north central Kansas. Once the storms
depart, dry weather is expected the remainder of the day with
noticeably cooler post frontal temperatures with highs mainly in the
low 80s and lower dps primarily in the 60s...quite a change from the
last several days.

.LONG TERM...(Monday night through Sunday)
Issued at 243 PM CDT Sun Jul 26 2020

Have some low pops in our southern zones for Tuesday as a system
tracks across KS/southern plains with our north central Kansas
counties on the northern edge of the activity. Tuesday night into
Wednesday...convection is expected to develop to our west with a
lead shortwave moving out of CO across KS while a closed mid level
low reaches WY. Have some isolated to scattered pops in the forecast
if any of this western convection is able to sustain this far east
overnight. Precip chances are looking more promising
Wednesday/Thursday as the western closed low meanders southeast
across Neb into KS later this week. There are some models
differences in timing and if system slows any further, then precip
could linger longer into Friday. The 12Z ECMWF advertises a fairly
widespread precip and potentially prolonged precip event with
this closed system and something to monitor. Behind this
system...heights rise across our region heading into next weekend
as an upper ridge axis builds north from the desert southwest and
precip chances trend down.

As far as temperatures...most days will see highs in the low/mid 80s
but clouds/precip with the system later this week could keep highs
in the 70s.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday)
Issued at 1213 PM CDT Sun Jul 26 2020

The weather will become more active for the terminals (or in the
vicinity of the terminals) this afternoon and tonight. Thunderstorms
are expected to develop along a cold frontal boundary and along any
residual outflow boundaries from last night's convection and
ongoing convection attm. Main timing for storms is around 22-23Z
with primary focus expected south of the terminals initially, but
then new development is possible along an elevated front tonight
(after dark) which may be in the KEAR/KGRI areas. Heavy rain will
be the primary hazard from the storms, although damaging winds
remain possible. Otherwise wind speeds will remain fairly light
the next 24 hours and cloud heights will be fairly variable with
MVFR cigs fairly likely and could see some IFR cigs late tonight
and into Monday morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Monday morning for NEZ076-077-085>087.

KS...Flash Flood Watch through Monday morning for KSZ005>007-017>019.

&&

SHORT TERM...Fay
LONG TERM...Fay
AVIATION...Fay
Hazardous weather outlook, Jul 26, 3:35 PM CDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
335 PM CDT Sun Jul 26 2020

KSZ005>007-017>019-NEZ076-077-085>087-271200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Clay-Fillmore-
Webster-Nuckolls-Thayer-
335 PM CDT Sun Jul 26 2020

This Hazardous Weather Outlook is for portions of north central
Kansas and locations in south central Nebraska along and south of
a line from Red Cloud to Clay Center to Geneva.

.DAY ONE...Tonight.

A Flash Flood Watch is in effect tonight into Monday morning for
the potential for heavy rain and flooding from thunderstorms.
Please see the Flash Flood message for further information.

A few strong to possibly severe storms are possible mainly this
evening and the storms could produce damaging winds of 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorm chances continue into Monday and a Flash Flood Watch
remains in effect until mid morning Monday. Please see the Flash
Flood Watch message for further information.

Additional chances for thunderstorms are possible across portions
of the outlook area Tuesday afternoon through Friday night...and
again late Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this this evening into tonight
and spotters are encouraged to report rainfall amounts and any
flooding.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

NEZ039>041-046>049-060>064-072>075-082>084-271200-
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Furnas-Harlan-
Franklin-
335 PM CDT Sun Jul 26 2020

This Hazardous Weather Outlook is for south central Nebraska north
of a line from Red Cloud to Clay Center to Geneva.

.DAY ONE...Tonight.

A few strong to possibly severe storms are possible mainly this
evening and the storms could produce damaging winds of 60 mph.
The storms will also be capable of producing heavy rainfall of 1
to 2 inches and locally higher amounts are possible. Heavy
rainfall in a short period of time could lead to areas of
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorm chances continue into Monday morning, mainly near the
Nebraska and Kansas stateline. Additional chances for thunderstorms
are possible across portions of the outlook area Tuesday
afternoon through Friday night...and again late Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and spotters are
also encouraged to report rainfall totals and any flooding.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jul 26, 3:33 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Hastings NE
333 PM CDT Sun Jul 26 2020

KSZ006-007-018-019-262115-
Jewell KS-Smith KS-Osborne KS-Mitchell KS-
333 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MITCHELL...
SOUTHWESTERN JEWELL...SOUTHEASTERN SMITH AND NORTHERN OSBORNE
COUNTIES UNTIL 415 PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near
Osborne, or 28 miles west of Beloit, moving northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Osborne, Downs, Cawker City, Glen Elder and Portis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Waconda Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3925 9883 3939 9894 3971 9851 3944 9821
TIME...MOT...LOC 2032Z 234DEG 14KT 3944 9863

Thies
Special weather statement, Jul 26, 3:52 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Hastings NE
352 PM CDT Sun Jul 26 2020

KSZ017-018-262130-
Rooks KS-Osborne KS-
352 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROOKS AND SOUTHWESTERN
OSBORNE COUNTIES UNTIL 430 PM CDT...

At 352 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Natoma to near Palco. Movement
was northeast at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Plainville, Natoma, Palco, Damar, Zurich and Codell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3913 9960 3933 9960 3941 9887 3913 9871
TIME...MOT...LOC 2052Z 220DEG 5KT 3931 9899 3920 9952

Mangels
Special weather statement, Jul 26, 3:54 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Hastings NE
354 PM CDT Sun Jul 26 2020

NEZ087-262145-
Thayer NE-
354 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR THAYER COUNTY UNTIL 445 PM CDT...

At 353 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hebron, or 24 miles north of Belleville, moving east at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hebron, Deshler, Chester, Alexandria, Byron, Hubbell, Belvidere and
Gilead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4000 9780 4027 9774 4028 9737 4000 9737
TIME...MOT...LOC 2053Z 275DEG 6KT 4017 9766

Mangels

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:54 PM CDTSpecial Weather StatementGIDThayer51 min
Jul 26, 4:32 PM CDTSpecial Weather StatementGIDFillmore43 min
Jul 26, 4:53 PM CDTAreal Flood AdvisoryGIDThayer52 min
Jul 26, 4:56 PM CDTSpecial Weather StatementGIDThayer49 min
Jul 26, 5:17 PM CDTSpecial Weather StatementGIDNuckolls43 min
Jul 26, 6:29 PM CDTAreal Flood AdvisoryGIDThayer2 hr
Jul 26, 6:50 PM CDTAreal Flood AdvisoryGIDNuckolls115 min
Jul 26, 3:33 PM CDTSpecial Weather StatementGIDOsborne42 min
Jul 26, 3:52 PM CDTSpecial Weather StatementGIDRooks38 min
Jul 26, 4:19 PM CDTSpecial Weather StatementGIDJewell41 min
Jul 26, 4:31 PM CDTFlash Flood WarningGIDRooks6 hr
Jul 26, 4:47 PM CDTSpecial Weather StatementGIDJewell43 min
Jul 26, 5:03 PM CDTSpecial Weather StatementGIDOsborne42 min
Jul 26, 5:13 PM CDTAreal Flood AdvisoryGIDOsborne2 hr
Jul 26, 5:19 PM CDTSpecial Weather StatementGIDSmith41 min
Jul 26, 5:36 PM CDTFlash Flood WarningGIDOsborne9 hr
Jul 26, 6:34 PM CDTSpecial Weather StatementGIDJewell41 min
Jul 26, 6:41 PM CDTAreal Flood AdvisoryGIDJewell, Smith3 hr
Jul 26, 6:55 PM CDTSpecial Weather StatementGIDMitchell50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.